Hail, Cowley
- When
- March 30, 10:08 AM CST
- Where
- Cowley County, Arkansas City
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.067, -97.050
31 hail, 7 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 3:35 AM CST, 6 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 AM CST THU MAR 30 2006 .DISCUSSION... ...ACTIVE SEVERE WEATHER DAY BECOMING MORE LIKELY...GENERALLY ALONG AND EAST OF I-135...STARTING POSSIBLY AS EARLY AS NOON AND LASTING INTO THE EVENING HOURS OVER SOUTHEAST KANSAS. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE... SEVERE THUNDERSTORM WATCH WILL BE GOING OUT SHORTLY FOR NORTHWEST COUNTIES OF CWA...DUE TO INCREASING ELEVATED INSTABILITY AND LARGE SCALE ASCENT. CURRENT ANALYSIS INDICATES A DEEP...NEGATIVELY TILTED MID/UPPER TROUGH PROGRESSING ACROSS THE CENTRAL ROCKIES...WITH AN ASSOCIATED STRONG UPPER JET NOSING EASTWARD INTO NEW MEXICO. DRY LINE HAS RETREATED INTO WESTERN KANSAS...WITH MOSTLY 50S DEWPOINTS SURGING NORTHWARD ACROSS THE AREA. HOWEVER...LOW 60S DEWPOINTS ARE ALREADY SHOWING UP ACROSS WESTERN OKLAHOMA. EXPANSIVE STRATUS DECK CONTINUES TO SPREAD NORTHWARD...AND WILL BE THE BIGGEST CHALLENGE REGARDING SEVERE POTENTIAL/MAGNITUDE. DIFFLUENT FLOW ALOFT AND ASSOCIATED LARGE SCALE ASCENT WILL INCREASE THROUGHOUT THE DAY...AS LEFT EXIT REGION OF 100KT JET OVERSPREADS THE AREA. THINKING PRIMARILY ELEVATED CONVECTION WILL BE POSSIBLE THIS MORNING...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA...AS LOW-LEVEL WARM/MOIST ADVECTION CONTINUES UNDERNEATH UPPER DIFFLUENT FLOW. CANNOT RULE OUT A FEW STRONG/SEVERE STORMS WITH THIS ACTIVITY. BY NOON...RUC...GFS AND NAM HAVE THE DRY LINE POSITIONED ROUGHLY JUST WEST OF A KINGMAN TO ELLSWORTH LINE. GIVEN THE STRONG FORCING...STORMS COULD FIRE (OR BE ONGOING FROM EARLY MORNING CONVECTION) BY EARLY AFTERNOON...BUT STRONG CAP VIA LOW CLOUDS WILL HAMPER SURFACE HEATING AND INSTABILITY. SO CONVECTIVE INITIATION MAY WAIT UNTIL EAST OF I-135. HOWEVER...MODIFIED RUC SOUNDINGS INDICATE GIVEN INHIBITION WILL BE BREAKABLE DUE TO STRONG LARGE SCALE ASCENT. NEVERTHELESS...STRONG SHEAR PROFILES...POTENTIALLY 1500-2000 J/KG OF CAPE...AND LOW LCLS DICTATE POTENTIAL FOR TORNADOES. TORNADO THREAT IS HIGHER WELL EAST OF THE TURNPIKE...WHERE LOW-LEVEL FLOW WILL BE A TAD MORE BACKED...ENHANCING LOW-LEVEL SHEAR. ADDITIONAL THREATS WILL BE VERY LARGE HAIL DUE TO THE STRONG SHEAR...AND DAMAGING WINDS DUE TO DRIER AIR ALOFT OVERSPREADING THE AREA. STORMS MAY BE A BIT MORE DISCRETE THAN PREVIOUSLY EXPECTED (ESPECIALLY AT FIRST)...AS MODELS ARE INDICATING DEEP LAYER SHEAR PROFILES A BIT MORE PERPENDICULAR TO THE DRY LINE...ESPECIALLY FARTHER SOUTH. THEREAFTER...DUE TO THE STRONG FORCING...THUNDERSTORMS SHOULD MERGE INTO LINES WITH EMBEDDED SUPERCELLS. STORMS WILL BE BOOKING NORTHEAST AT NEARLY 45-50 MPH. STORMS SHOULD EXIT SOUTHEAST KANSAS BY MID EVENING...DEPENDING ON SPEED OF DRY LINE. ADDITIONALLY...WILL ISSUE A WIND ADVISORY FOR TODAY FOR ALL OF CENTRAL AND SOUTHEAST KANSAS FROM 9AM-6PM...TO ACCOUNT FOR STRONG PRESSURE GRADIENT/PRESSURE FALLS AHEAD OF DRY LINE AND DEEP MIXING BEHIND DRY LINE. THEREAFTER...FAIRLY QUIET WEATHER EXPECTED FOR FRIDAY-FRIDAY NIGHT...AS HIGH PRESSURE MOVES OVER THE AREA. THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN SATURDAY-SUNDAY...AS ANOTHER SYSTEM APPROACHES AND MOVES OVER THE AREA. GFS AND ECMWF CONTINUE TO BE FAIRLY SIMILAR WITH THIS SYSTEM...ADVERTISING A RELATIVELY LOW AMPLITUDE MID-LEVEL FLOW. THUNDERSTORM CHANCES SHOULD INCREASE ONCE AGAIN BY NEXT TUESDAY...AS MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A DEEP TROUGH OVER THE WESTERN CONUS. STILL A WAYS OUT...BUT COULD POTENTIALLY BE ANOTHER ACTIVE PERIOD. STAY TUNED. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 44 72 44 / 50 5 0 10 HUTCHINSON 73 42 72 42 / 50 5 0 5 NEWTON 73 43 71 42 / 50 10 0 5 ELDORADO 72 44 72 43 / 60 20 0 10 WINFIELD-KWLD 74 45 73 45 / 60 10 0 10 RUSSELL 73 39 71 40 / 50 5 0 5 GREAT BEND 73 40 71 41 / 50 5 0 5 SALINA 72 41 70 39 / 50 10 0 5 MCPHERSON 73 42 71 41 / 50 10 0 5 COFFEYVILLE 72 47 73 44 / 70 50 0 10 CHANUTE 71 47 70 42 / 70 50 0 5 IOLA 71 46 70 41 / 70 50 0 5 PARSONS-KPPF 72 47 72 43 / 70 50 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 444 AM CST THU MAR 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 444 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 135. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THUNDERSTORMS THIS MORNING WEST OF INTERSTATE 135. HOWEVER...THE MAIN SEVERE THREAT WILL BE THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 135. IN ADDITION TO VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...TORNADOES WILL BE POSSIBLE THIS AFTERNOON...A FEW OF WHICH MAY BE STRONG AND LONG-LIVED. SEVERE WEATHER WILL EXIT SOUTHEAST KANSAS BY MID EVENING. ADDITIONALLY...A WIND ADVISORY IS IN AFFECT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY BULLETIN FOR DETAILS. FURTHERMORE...FIRE DANGER WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON...PRIMARILY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. PLEASE AVOID OUTDOOR BURNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT. AT THIS TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS. MORE THUNDERSTORMS WILL BE POSSIBLE STARTING TUESDAY. ONCE AGAIN...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...GENERALLY ALONG AND EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1000 AM CST THU MAR 30 2006 KSZ093-301645- COWLEY- 1000 AM CST THU MAR 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 955 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHILOCCO...OR 12 MILES SOUTHWEST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 65 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
31 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.
Reported in North Wichita.
Reported at the National Weather Service office.
Touched down sporadically along a 3 mile path on the east side of Hutchinson in the vicinity of highway K-61. The tornado caused some tree damage, destroyed a carport, and damaged a business sign. A number of other properties suffered minor damage. It also caused windshield damage to roughly 150 vehicles parked at the hospital.
The tornado moved rapidly northeast, producing F1 damage at two farmsteads. Several outbuildings were damaged or destroyed. One person was injured (direct) while traveling on highway K-15, when the tornado rolled their vehicle several times. A semi loaded to 80,000 pounds, traveling directly behind the rolled van, also rolled onto its side. Thankfully, the driver was not injured.
Sporadic touchdowns along a 2 to 3 mile path over open country. Did not produce any known damage.
The tornado produced F2 damage 4 miles north of Wayside, and again 2 miles southwest of Sycamore. Several homes and mobile homes were damaged or destroyed along its 16 mile path. The most concentrated damage occurred roughly 2 to 3 miles southwest of Sycamore in the township of Radical, where several homes and mobile homes sustained damage, some of which was major. Additionally, numerous trailers were overturned at Elk City Lake, along with damage at Elk City Lake State Park. Unfortunately, one man was seriously injured (direct) 3 miles southwest of Sycamore, when his home was hit by the tornado. Average path width ranged from 75 to 125 yards.
Damaged a barn, carport, and some trees.
Brief touchdown over open country. Did not produce any known damage.
Brief touchdown over open country. Did not produce any known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498495, 5498496, 5498497, 5498498, 5498499, 5498500, 5498501, 5498502, 5498503, 5498504, 5498505, 5498600, 5498601, 5498602, 5497724, 5498603, 5498604, 5498605, 5497725, 5498606, 5498607, 5498608, 5498609, 5497726, 5497730, 5498610, 5497623, 5497624, 5497625, 5497626, 5497627, 5497727, 5497628, 5497728, 5497729, 5497629, 5497630, 5497631, 5497632.